Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
141 Doctors are Online

What causes bowel difficulties when on risperdal consta injection?

User rating for this question
Very Good
Answered by

Addiction Medicine Specialist
Practicing since : 2002
Answered : 1486 Questions
I have been on the risperdal consta injection for 4 years now. My major concerns are rectum release of fecal ongoing and musc le stiffness severly. I think it's time to maybe try abilify oral to see if this works. Had it at one time and helped me alot
Posted Sun, 2 Mar 2014 in Mental Health
Answered by Dr. Preeti Parakh 33 minutes later
Brief Answer: Yes, Abilify can be tried. Detailed Answer: Hi, Welcome to Healthcare Magic! Risperidone, which is the active agent in Risperdal Consta injections, can cause muscle stiffness as well as both constipation and diarrhea. The muscle stiffness can be countered by addition of an anticholinergic agent like trihexyphenidyl or benztropine. These, however, can worsen constipation. Abilify (aripiperazole) is likely to be associated with lesser side effects than Risperdal Consta and I would expect you to tolerate it better. It can be used to replace Risperdal if it works well for you this time also. You also have a third option. You can discuss with your doctor if you are ready for a decrease in the dose of Risperdal Consta. A decrease in dose may resolve most of the adverse effects that are troubling you. Since switching from one medicine to the other involves a risk of relapse, be very careful when you do so. Follow your doctor's orders and choose a time for switching when life is comparatively less stressful. This will help ensure a smooth transition. I hope this helps you. Please feel free to ask in case you need any clarifications. Best wishes. Dr Preeti Parakh MD Psychiatry
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics

The user accepted the expert's answer

Ask a Psychiatrist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor